Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 130, NWS Nashville, TN

May 3, 1998Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at May 3, 1998, 2:57 AM CDT for Sumner County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 2:57 AM CDT (07:57 UTC)
Expired
May 3, 1998, 3:30 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WFUS1 KBNA 030758 RRA
TORBNA
TNC165-030830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
257 AM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 330 AM CDT

* AT 256 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 10 MILES NORTHWEST OF GALLATIN OR 3 MILES SOUTHWEST OF
  NEW DEAL MOVING EAST AT 35 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  NEW DEAL AT 259 AM CDT
  COTTONTOWN AT 300 AM CDT
  ROCK BRIDGE AT 315 AM CDT
  OAK GROVE AT 315 AM CDT
  BETHPAGE AT 320 AM CDT

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 1:55 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 3, 1:55 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CDT SUN MAY 3 1998

CURRENTLY TSTMS SOME STRONG WORKING THROUGH WESTERN MIDDLE TENNESSEE.
LIGHTNING STRIKES HAVE GENERALLY DIMINISHED LAST HOUR WITH THESE STORMS
BUT STILL GET GOOD 50 DBZ IN A FEW CELLS.  BEST INSTABILITY OFF ADAP
STILL BACK ACROSS ARKANSAS...WESTERN MISSISSIPPI.  LOOKING AT SURFACE
WIND FIELD LOOKS LIKE SOMEKIND OF A BOUNDARY LAYING UP FROM NORTHWEST
MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE.  WINDS ALMOST 180 DEGS OUT
OF PHASE ALONG THE BOUNDARY.  SSW OFF ADAP SHOWING WHAT APPEARS TO BE
ANTICYCLONIC FLOW CENTERED OVER NORTHEAST LOUISIANA...POSSIBLY A BUBBLE
HIGH FORMED FROM CONVECTION IN THAT AREA.

COLD LOW ALOFT WILL WORK DOWN INTO KENTUCKY TODAY AND WOULD THINK SOME
STORMS COULD BE HAILERS.  MODELS TRY AND DRY MID STATE OUT THIS AFTERNOON
BUT STILL THINK THERE WILL BE SCATTERED CONVECTION AROUND.  WRAP AROUND
MEAN RH JUMPS BACK ABOVE 70 PERCENT TONIGHT SO WOULD KEEP AT LEAST A 30
POP GOING FOR TONIGHT BOOST IT UP TO 50 POP FOR MONDAY ALTHOUGH CONVECTION
SHOULD BE SCATTERED.
FAN/FWC TEMPS ARE CLOSE.

BOYD
01

In the hours before

Special weather statement, May 3, 2:37 AM CDT, 20 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 AM CDT SUN MAY 3 1998

...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE
TENNESSEE TODAY...

AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS
MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME
THUNDERSTORMS PRODUCING HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR "THE LATEST UPDATES.

BOYD
Special weather statement, May 3, 2:37 AM CDT, 20 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 AM CDT SUN MAY 3 1998

...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE
TENNESSEE TODAY...

AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS
MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME
THUNDERSTORMS PRODUCING HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR "THE LATEST UPDATES.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:21 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale64 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.